A blood pressure medication recall has been expanded due to the possible exclusion of an impurity that could lead to cancer given long-term exposure. It's one of the reasons for such recalls that began in July 2018.
While these recalls have created a panic for some, experts say it's important to note that it would likely take years of exposure to develop cancer and that quitting the medication without
Torrent Pharmaceuticals Limited announced Thursday it is expanding its recall for Losartan Potassium Tablets USP and Losartan Potassium / hydrochlorothiazide tablets, USP, after trace amounts of N-Methylnitrosobutyric acid (NMBA) have been detected. NMBA is a known animal and potential human carcinogen, according to the Food and Drug Administration.
Torrent said it was only recalling lots containing NMBAs that were above the acceptable daily intake levels by the FDA.
Here are the lots to look for
- Losartan Potassium Tablets, USP 50mg, 1000 count
- NDC: 13668-409-10
- Batch No .: 4DU2E009
- Expiration: 12/31/2020
Losartan Potassium Tablets, USP 100mg, 90 count
- NDC: 13668-115-90
- Batch No .: 4DU3E009
- Expiration: 12/31/2020
Losartan Potassium Tablets, USP 100mg, 1000 count
- NDC: 13668-115-10
- Batch No .: 4DU3D018
- Expiration: 02/28/2021
Losartan Potassium / Hydrochlorothiazide Tablets, USP 50mg / 12.5mg, 90 count
- NDC: 13668-116-90
- Batch No .: BEF7D051
- Expiration: 11/30/2020
Losartan Potassium / Hydrochlorothiazide Tablets, USP 100mg / 25 mg, 90 count
- NDC: 13668-118-90
- Batch No .: 4P04D007
- Expiration: 07/31/2020
Nitrosamine impurities like NBMA, which may have been generated, may be generated when specific chemicals and reaction conditions are present in the manufacturing process of the drug's active pharmaceutical ingredient, according to the FDA. It could also be due to the reuse of materials, such as solvents.
The risks of developing cancer from these are low and will not occur overnight according to the FDA. The agency says if someone was taking the highest daily dose of Valsartan that contained NDMA, and took that medication for four years, the odds of getting cancer were increasing 1-in-8,000 patients.
Dr. Eugene Yang, a physician with UW Medicine in Seattle and an associate professor of Cardiology and Medicine at the University of Washington, said earlier this year that most patients do not take the highest dosage, even if the 1-in-8,000 estimate is high
Yang also said blood pressure was significantly elevated by discontinuing these medications, increasing the risk of a heart attack or stroke. The general advice is to continue taking the medicine until a doctor can prescribe an alternative.